In this post, Dr. Erik Hofmeister discusses the assessment of the patient presenting for anesthesia with co-existing hepatic disease. Dr. Hofmeister is a Professor of Anesthesia at Auburn University College of Veterinary Medicine, Deputy Editor for Veterinary Anaesthesia and Analgesia, and blogs as The Vetducator (vetducator.com).
I’ll warn you right now: this is going to be an opinionated post. That is mostly because we have virtually no evidence on this topic, so it is left to expert opinion and experience. When available, I prefer to exercise the principles of evidence-based medicine. When there is no evidence, though, you need to look for expert opinion.
So, this is opinion. Others may disagree - I hope they post in the comments to start a discussion. How do you handle anesthesia for patients with liver disease?
I classify liver disease into two categories: the patient has liver disease but their liver FUNCTION is not significantly abnormal, or patients with abnormal liver FUNCTION. The function is key here. Let’s look at indicators of liver disease:
High AP. A high alkaline phosphatase can be due to a variety of things (steroids, young animals, etc). In the context of liver disease, this means the patient has cholestasis. This patient might or might not have a problem with liver FUNCTION.
High ALT/AST. A high ALT can indicate that there is hepatocellular damage. Patients have a lot of hepatocytes, so damage to some of them does not necessarily mean the liver is not doing its job. This patient might or might not have a problem with liver FUNCTION.
High GGT. This is usually consistent with cholestasis. Again, this patient might or might not have a problem with liver FUNCTION.
From this short review, you can see that having high liver enzyme values may or may not indicate that your liver function is abnormal. And, when it comes to anesthesia, what I care about is liver function.
As long as the patient’s liver function is normal, they can metabolize drugs normally; they can produce coagulation factors; they can regulate their glucose, and do all the other things the liver normally does. Once liver function is abnormal, then I take notice for anesthesia. How do we know if liver function is abnormal?
The classic liver function tests (LFTs) that appear on your chemistry panel are glucose, albumin, cholesterol, and BUN. Obviously, other problems can cause these to be low (for example, protein losing enteropathy causing low albumin and sepsis causing hypoglycemia). However, if there is an index of suspicion for liver disease, and one of these values is low, I begin to question the patient’s liver function.
Other indicators of liver function are high bile acids and ammonia and, in some cases, bilirubin. If the patient’s liver is functioning normally, I treat them more-or-less as any other patient (I do tend to avoid NSAIDs). If the liver is NOT functioning normally, then we need to adjust our anesthetic protocol.
My main consideration in liver failure is to avoid drugs that are irreversible, have a long duration of effect, or require extensive liver metabolism. The classic anesthetic drugs to avoid in liver failure for me are acepromazine and diazepam. The best drugs are propofol and inhalant anesthetics (e.g. isoflurane).
Acepromazine has a long duration of action (4-6 hours) and is irreversible. If the patient has poor liver function, they may take longer to metabolize the acepromazine, so maybe it will last 8-12 hours now. If you have a patient with a prolonged recovery, you can’t reverse it, so you’re stuck.
Diazepam has a relatively short duration in normal dogs. However, diazepam is metabolized by the liver to an active metabolite (e.g. methyl-diazepam or oxazepam). This active metabolite continues to exert a clinical benzo effect. Benzodiazepines are reversible (with flumazenil) but, if I can avoid diazepam in liver failure, I do so.
Propofol is rapidly metabolized and has extra-hepatic sites of metabolism (the lungs and kidneys). Even if liver function is significantly compromised, patients can metabolize propofol.
Inhalant anesthetics require virtually no metabolism since they are eliminated by respiration. Therefore, they are an ideal choice in liver failure.
For analgesia, I tend to avoid lidocaine as a continuous rate infusion, because the pharmacokinetics in liver failure are not well understood and you could see toxicity. I prefer pure-mu agonist opioids like morphine, hydromorphone, oxymorphone, methadone, and fentanyl. The dose can be adjusted to effect, if the patient has difficulty metabolizing them it is not a huge problem (more analgesia- yay!), and they are readily reversible with naloxone.
So, when faced with a patient with liver disease, ask yourself first: How is the liver FUNCTION? If the function is fine, manage them as usual. If the function is abnormal, you may need to adjust your drug selection.